Fortnightly Review: Diagnosis and management of Clostridium difficile infectionBMJ 1995; 310 doi: http://dx.doi.org/10.1136/bmj.310.6991.1375 (Published 27 May 1995) Cite this as: BMJ 1995;310:1375
- Correspondence to: Professor Tabaqchali.
Clostridium difficile is a major nosocomial pathogen causing illness ranging from antibiotic associated diarrhoea to antibiotic associated colitis and pseudomembranous colitis
Antibiotic treatment is an important predisposing factor to C difficile associated disease, and elderly patients and those with serious underlying disease are especially at risk
C difficile is nosocomially acquired and may cause outbreaks of illness by spreading directly from patient to patient or being acquired from the environment and from healthcare workers
Diagnosis depends on clinical presentation and laboratory investigations (culture of C difficile and demonstration of toxins in stools), while sigmoidoscopy is occasionally helpful
Treatment of C difficile infection should include stopping the implicated antibiotic, rehydration, and oral treatment with metronidazole or vancomycin, while severe complications may require emergency surgical intervention
Control measures include isolation of infected patients, implementation of infection control practices, and introduction of strict antibiotic policies
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial